Alert archive / Texas / Wind Advisories in 2024
Wind Advisory 6, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this wind advisory at Feb 2, 2024, 1:18 PM CST for Edwards County, Kinney County, Val Verde County, Texas. It took effect at Feb 3, 2024, 9:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 2, 2024, 1:18 PM CST (19:18 UTC)
- In effect from
- Feb 3, 2024, 9:00 AM CST
- Expired
- Feb 3, 2024, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 62 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 1812 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
394 WWUS74 KEWX 021918 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 118 PM CST Fri Feb 2 2024 TXZ183-184-202-031200- /O.NEW.KEWX.WI.Y.0006.240203T1500Z-240204T0000Z/ Val Verde-Edwards-Kinney- Including the cities of Del Rio, Rocksprings, and Brackettville 118 PM CST Fri Feb 2 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST SATURDAY... * WHAT...Northwest to west winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Val Verde, Edwards and Kinney Counties. * WHEN...From 9 AM to 6 PM CST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
942 WWUS74 KEWX 030807 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 207 AM CST Sat Feb 3 2024 TXZ183-184-202-032100- /O.CON.KEWX.WI.Y.0006.240203T1500Z-240204T0000Z/ Val Verde-Edwards-Kinney- Including the cities of Del Rio, Rocksprings, and Brackettville 207 AM CST Sat Feb 3 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Northwest to west winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Val Verde, Edwards and Kinney Counties. * WHEN...From 9 AM to 6 PM CST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
073 WWUS74 KEWX 031826 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1226 PM CST Sat Feb 3 2024 TXZ183-184-202-041000- /O.NEW.KEWX.WI.Y.0007.240204T0600Z-240205T0000Z/ /O.CON.KEWX.WI.Y.0006.000000T0000Z-240204T0000Z/ Val Verde-Edwards-Kinney- Including the cities of Del Rio, Rocksprings, and Brackettville 1226 PM CST Sat Feb 3 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST SUNDAY... * WHAT...For the first Wind Advisory, west winds 20 to 30 mph with gusts up to 45 mph. For the second Wind Advisory, northwest winds 25 to 40 mph with gusts up to 50 mph expected. * WHERE...Val Verde, Edwards and Kinney Counties. * WHEN...For the first Wind Advisory, until 6 PM CST this evening. For the second Wind Advisory, from midnight tonight to 6 PM CST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ171>173-185>193-203>208-217>225-228-041000- /O.NEW.KEWX.WI.Y.0007.240204T0600Z-240205T0000Z/ Llano-Burnet-Williamson-Real-Kerr-Bandera-Gillespie-Kendall- Blanco-Hays-Travis-Bastrop-Uvalde-Medina-Bexar-Comal-Guadalupe- Caldwell-Maverick-Zavala-Frio-Atascosa-Wilson-Karnes-Gonzales- De Witt-Lavaca-Dimmit- Including the cities of Llano, Burnet, Georgetown, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs 1226 PM CST Sat Feb 3 2024 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST SUNDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of south central Texas. * WHEN...From midnight tonight to 6 PM CST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Feb 2, 12:15 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Feb 2, 12:15 PM CST, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 1215 PM CST Fri Feb 2 2024 ...New AVIATION... .UPDATE... Issued at 549 AM CST Fri Feb 2 2024 So far for most areas wind speeds have stayed up through the overnight and early morning, with just a low cloud deck and no dense fog development. There have been just a few locations where the low cloud deck has managed to build to the ground producing dense fog. && .SHORT TERM... (Today through Saturday) Issued at 203 AM CST Fri Feb 2 2024 Key Messages: - A Pacific weather system will bring scattered showers and isolated thunderstorms this afternoon and numerous showers and thunderstorms tonight. - There is a Level 2 of 5 risk for severe storms across most of South Central Texas. The primary risk with any severe storms will be large hail. A secondary risk of isolated damaging wind gusts and isolated tornadoes also exists. - There is a Level 1 of 4 risk for excessive rainfall leading to isolated spots of flooding across portions of the Hill Country and along and east of the Interstate 35 corridor. - Gusty winds and dry air behind the Pacific cold front will create near-critical to critical fire weather conditions along the Rio Grande Saturday afternoon. A Red Flag Warning may be required. Stratus will continue to expand across South Central Texas through the overnight and morning hours, with ceilings lowering. The HREF is indicating a 60-90% chance of dense fog forming across the Hill Country and U.S. 90 corridor near and west of San Antonio. We will monitor visibility trends through the early morning hours. The main concern through the short term remains focused around the severe weather risk late this afternoon and through tonight. A potent and negatively tilted upper level trough will be approaching the region from the west. Forecast soundings show a stout capping inversion in place across the region today. Exactly when and where the cap erodes erodes is still uncertain, but generally weakening is expected late this afternoon and early evening across the Rio Grande Plains and southern Edwards Plateau, and possibly farther east overnight ahead of the cold front. Height falls ahead of the system and an increasingly diffluent flow aloft will quickly overspread the region this afternoon from west to east and assist with development of isolated to scattered showers and storms. Given the cap in place, initially convection should be elevated in the southwest flow aloft. Nevertheless, steep 7-8 degC/km lapse rates and 50-60KT of deep layer shear in place will support a few strong to severe severe storms initially, with hail the main risk. Concerns increase early this evening as surface- based, discrete storms develop upstream, potentially as far south as the southern Edwards Plateau, near and east of the dry-line coinciding with dynamical forcing peaking. Given the strength of the system and forecast hodographs, a more linear mode of convection is expected to develop into the Hill Country late evening, and through and east of the I-35 corridor overnight. Large hail continues to be the primary threat during this period, however secondary threats of isolated damaging wind gusts and an isolated tornado threat are in play. The storms should exit into the Coastal Plains early Saturday morning and out of the region by mid morning. Rainfall amounts are forecast to average 1/4 to 1 inch for most areas, with the exception of the Rio Grande, where less than 1/10 inch to nothing could occur. The HREF is indicating some isolated pockets up to 2 inches could occur. While the relatively quick speed of the system should minimize these higher amounts, antecedent conditions were primed along and east of the I-35 corridor with the heavy rainfall Jan 21-25. Therefore, there is the potential for isolated pockets of flooding through this area if any heavier rainfall amounts set up. One other thing to mention in the short term is the potential for Red Flag conditions Saturday afternoon along the Rio Grande, a region that has not seen the higher rainfall the last few weeks and lesser amounts if any expected with this system. HREF probabilities of less than 20% RH and sustained winds over 20 mph are running about 50-70% across Val Verde and Kinney counties Saturday afternoon. && .LONG TERM... (Saturday night through Thursday) Issued at 203 AM CST Fri Feb 2 2024 A nearly vertically stacked H5 and sfc low will be located over the Panhandle Saturday evening, and both will shift southeast to the northern Gulf Coast by Sunday evening. Locally, breezy to windy conditions are expected to develop Saturday night with flow shifting from W to NW and strengthening by midday Sunday. The strongest winds will be over the Hill Country, Rio Grande Plains, and southern Edwards Plateau during the day where 20-35+ mph sustained winds will gust to 40-50+ mph at times, highest near Del Rio. A Wind Advisory will be needed for most of the region, although some of our eastern counties may be able to be left out. In addition, low afternoon RH combined with these winds will lead to critical fire weather conditions and a Red Flag Warning will be needed for western portions of the region. Temperatures will remain slightly above normal Sunday, but will be a touch cooler Monday as winds turn due north on the backside of the system. It will remain breezy over our central and eastern areas, but below wind advisory thresholds. Upper ridging will develop to our west and downstream sfc high will promote decoupling overnight, so Tuesday morning will likely be cool with lows in the upper 30s and lower 40s. The ridge axis crosses our region Tuesday, but despite broad troughing behind it over the western CONUS we're unlikely to see any precipitation until Thursday night at the earliest. Better rain chances will likely come later. In the meantime, Tuesday through Thursday will be beautiful with another warming trend bringing highs back into the 70s areawide by Thursday. && .AVIATION... (18Z TAFS) Issued at 1140 AM CST Fri Feb 2 2024 IFR and MVFR conditions are expected across the area terminals through late this afternoon. A line of showers and thunderstorms is forecast to affect the I-35 sites around the 03Z and 08Z time frame as a Pacific cold front catches up with a dry-line moving across the local area. Strong thunderstorms are expected through this time frame where some of these storms could become severe. As these storms move across the terminals visibilities are expected to drop quickly at least a category. In the wake of the front, strong northwest winds are forecast to spread across the area Saturday morning and continuing throughout the day. VFR conditions return across all area sites Saturday around 12Z. && .FIRE WEATHER... Issued at 205 AM CST Fri Feb 2 2024 A strong storm system will push through the area this evening and overnight. This system will bring the return of some strong west to northwest winds to the area and dry air at the surface. On Saturday, winds will be near 15-25 mph for areas along and west of the Highway 281 corridor with the slightly higher wind speeds in Val Verde and Kinney Counties. Humidity values will drop below 20 percent for the Rio Grande Plains as well, and elevated to near critical fire weather conditions will be possible there Saturday afternoon. A Red Flag Warning may be needed. The more concerning fire weather potential will be Sunday as wind speeds increase above 20 mph for most of the area with some near 30-35mph sustained speeds in the Rio Grande Plains and Edwards Plateau. Gusts will be even higher. Humidity values will drop below 20 percent for portions of the Rio Grande Plains and Edwards Plateau and critical fire weather conditions are much more certain then. A Fire Weather Watch is likely to be needed in future forecast packages. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 53 69 48 68 / 100 20 0 0 Austin Bergstrom Intl Airport 54 69 48 69 / 100 20 0 0 New Braunfels Muni Airport 54 71 48 71 / 90 20 0 0 Burnet Muni Airport 50 66 46 65 / 100 0 0 0 Del Rio Intl Airport 51 72 53 74 / 40 0 0 0 Georgetown Muni Airport 52 67 48 66 / 100 10 0 0 Hondo Muni Airport 50 70 51 72 / 90 0 0 0 San Marcos Muni Airport 53 69 46 69 / 90 20 0 0 La Grange - Fayette Regional 58 70 48 67 / 90 50 0 0 San Antonio Intl Airport 53 69 49 70 / 90 10 0 0 Stinson Muni Airport 55 71 50 72 / 90 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...17 Long-Term...Brady Aviation...17
Hazardous weather outlook, Feb 2, 3:04 AM CST, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 304 AM CST Fri Feb 2 2024 TXZ171>173-183>194-202>209-217>225-228-031000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 304 AM CST Fri Feb 2 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Areas of dense fog are possible this morning across portions of the Hill Country. Visibilities may be reduced to less than 1/4 mile. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A Pacific weather system will bring scattered showers and isolated thunderstorms this afternoon and numerous showers and thunderstorms tonight. There is a Level 2 of 5 risk for severe storms across most of South Central Texas. The primary risk with any severe storms will be large hail. A secondary risk of isolated damaging wind gusts and isolated tornadoes also exists. There is also a Level 1 of 4 risk for excessive rainfall leading to isolated spots of flooding across portions of the Hill Country and along and east of the Interstate 35 corridor. Gusty west to northwest winds and dry air are expected behind this system with critical fire weather conditions possible near the Rio Grande Saturday and Sunday. A Red Flag Warning could be required. A Wind Advisory will likely be needed for much of the region on Sunday, with gusts of 40-50 mph expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 1:22 PM CST | Fire Weather Watch | EWX | Dimmit, Kinney, Maverick, Val Verde, Zavala | 23 hr |
| Feb 2, 5:27 PM CST | Special Weather Statement | EWX | Kinney | 48 min |
| Feb 2, 5:51 PM CST | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Val Verde | 54 min |
| Feb 2, 5:58 PM CST | Special Weather Statement | EWX | Frio | 47 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.